Colorado, 2022Wildfire in Colorado, May 17 to 31, 2022
May 17 to 31, 2022 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 7 miles north of Pagosa Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 7 miles north of Pagosa Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 17, 10:32 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, May 17, 10:32 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 AM MDT Tue May 17 2022
.SHORT TERM...(Today through Wednesday)
Issued at 402 AM MDT Tue May 17 2022
High clouds were sweeping eastward over the northern portion of
the forecast area ahead of a mid-level shortwave moving over the
Great Basin early this morning. Meanwhile, another weak shortwave
trough, split off from the main flow was over central Arizona
early this morning. However, this disturbance was having little
impact on the dry airmass over the Southwest and skies were clear
over the southern portion of the forecast area.
The shortwave trough over the Great Basin will push across the
region today with frontogenetic forcing provided by the jet above
causing a stationary boundary over southern Wyoming to sharpen and
drift southward across northeast Utah and northwest Colorado
during the day. Moisture entrained in the flow combined with steep
lapse rates and surface convergence along the front will result in
scattered showers developing first over the eastern Uinta
Mountains before spreading southward with the front as it tracks
southward toward the Tavaputs and Roan Plateaus and the Flat Tops.
Isolated thunderstorms are possible and latest CAMS indicated the
potential for strong outflow winds later this afternoon over the
aforementioned plateaus and potentially spilling across the Grand
Flat in eastern Utah and the Grand Valley of western Colorado.
Areas to the south, however, will remain dry and unseasonably warm
again today. In contrast, locations across the north behind the
front can expect around 5 degrees of cooling while temperatures
south of the I-70 corridor should be similar to those recorded
Monday; which is to say, unseasonably warm.
Expect showers and thunderstorms to diminish later this evening as
the shortwave passes east of the Divide while diurnal cooling
allows the airmass to stabilize. Clouds will slowly decrease
during the night limiting radiational cooling resulting in above
normal lows by Wednesday morning. Flow veers to the northwest
behind the trough on Wednesday, though temperatures will remain
quite mild. Residual moisture over the central and southern
Colorado mountains is expected to fuel afternoon showers and
thunderstorms, though mainly along the Continental Divide. This
activity will remain relatively high based so gusty winds are more
likely than any significant measurable precipitation.
.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM MDT Tue May 17 2022
After a quiet night Wednesday night, attention turns to an
anomalously strong trough that will drop into the Pacific Northwest,
northern Rockies and northern Plains on Thursday. This system will
have all of the defining characteristics of a notable springtime
storm, including a ridiculous 170+ kt upper jet and a potent cold
front separating winterlike temperatures to the north and summerlike
temperatures to the south. In between, everything from roaring
winds, fire weather, severe weather and mountain snow will be on the
table across a large portion of the western two thirds of the CONUS.
Here locally, another very warm day is on tap for Thursday out ahead
of the cold front that will be surging southward towards northeast
Utah and northwest Colorado. Southwest prefrontal winds will be
quite gusty come the afternoon hours, particularly to the north of
Interstate 70. Frequent wind gusts of 45 to 55+ mph are likely and
those locations will probably need wind highlights at some point.
Near and south of I-70, 35 to 45 mph gusts are expected. Combined
with the very dry desert air, critical fire weather will be a
concern across the lower elevations of southwest Colorado.
Highlights will likely be needed to cover that threat as well.
Debated issuing a Fire Weather Watch, but decided to hold off
for now. Still some time left to iron out the details.
As far as frontal timing, the latest 00Z/Tuesday model guidance has
slowed down the arrival of the front and doesn't begin to encroach
the northwest CWA until between 00Z and 03Z Thursday evening. The
front will make decent progress Thursday night and is progged to be
either on the doorstep or even through the I-70 corridor by 12Z
Friday. By the early afternoon hours, the front will have passed
through the entire forecast area. In its wake, much colder and well
below normal air will surge into all of eastern Utah and western
Colorado. In fact, high temperatures on Friday will be a good 20 to
30 degrees colder than on Thursday. So for those thinking it's way
too early for this summerlike heat...relief is on the way.
Temperatures aren't the only story on Friday, though. Precipitation
would like to have a word. Increasing moisture (to the tune of 100
to 150% of normal) along/behind the front combined with jet dynamics
and frontogenetical forcing will set the stage for fairly widespread
precipitation. Most of this precip will be confined to the northern
half of the CWA (including the I-70 corridor) and especially the
northern and central Divide mountains. Unfortunately, the front is
likely to pass through dry across southeast Utah and southwest
Colorado (outside of the San Juans). P-type will be rain in the
lowest valleys, but you won't have to go too far up until profiles
are plenty cold enough to support snow. In the high valleys of
northwest Colorado, a dusting up to maybe an inch or two is
possible. GFS forecast soundings do show a period where the DGZ is
saturated, fairly deep and within a region of modestly strong
omega... but it's brief and during the daylight hours with a strong
mid to late May sun angle. Impacts will likely be nil. The mountains
will do better of course and it's very possible for some of the
highest peaks to accumulate 3 to 6 inches or more of new snow. Still
though, the same reasoning applies. Impacts (especially to roads)
will be minimal. That said, with a rapidly declining mountain snow
pack, we'll take whatever we can get at this time of the year.
Precipitation will mostly taper off Friday night, though a few
showers may linger across the Divide into Saturday. Temperatures
Friday night will get quite chilly and may even near freezing in
some of the higher valleys. This shouldn't be a concern to the
peaches here in the Grand Valley, but it's worth keeping an eye on
as we get closer. Looking ahead to the weekend, Saturday will be
another cooler than normal day before temperatures start to rebound
Sunday into Monday as heights rise and ridging builds into the Great
Basin. Dry and partly to mostly sunny will generally be the rule.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM MDT Tue May 17 2022
A frontal feature is still expected to drop south into the area
through the afternoon hours, bringing mainly some mid- and high-
level clouds to areas along and north of I-70, and some VCSH/VCTS
for KHDN and KVEL. Breezy winds and gusts up to 35 knots will be
possible across the area through the afternoon before dropping
overnight. CIGS will remain above ILS breakpoints through the
period, with VFR conditions prevailing.
&&
.FIRE WEATHER...
Issued at 402 AM MDT Tue May 17 2022
A weak disturbance and cool front will bring scattered showers and
isolated thunderstorms to the northern portion of the forecast
area from late morning through the afternoon and into the evening.
This activity will generate strong gusty outflows, but little
measurable precipitation. Areas south of the I-70 corridor can
expect modestly gusty west winds during the afternoon. Though,
there will be pockets of critical fire weather conditions, it
remains unlikely that this will be a sustained widespread event
for the susceptible southern zones. Similar conditions are
expected Wednesday so at this time fire weather highlights appear
to be unwarranted either today or Wednesday. However, this
changes on Thursday as a system moving out of the Pacific
Northwest causes the pressure gradient to tighten ahead of it
bringing the potential for widespread strong and gusty winds. The
airmass over the region will remain dry ahead of the storm so
there does appear to be a good chance for critical fire weather
conditions from late Thursday morning into the evening. Have held
off issuing a Fire Weather Watch with this package allowing the
next model runs to better resolve the details.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MDM
AVIATION...TGJT
FIRE WEATHER...NL
Hazardous weather outlook, May 17, 3:17 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
417 AM MDT Tue May 17 2022
COZ001>014-017>023-UTZ022>025-027>029-181030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
417 AM MDT Tue May 17 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and isolated thunderstorms are expected for
areas north of the I-70 corridor through this evening. Localized,
brief critical fire weather conditions are likely south of the
I-70 corridor.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday: Expect scattered thunderstorms over the central and
southern mountains of western Colorado during the afternoon and
evening. Localized, brief critical fire weather conditions are
possible, mainly south of the I-70 corridor.
Thursday: Strong and gusty southwest winds may bring a return of
widespread and prolonged critical fire weather conditions to much
of the region. Isolated to scattered thunderstorms are possible
over the Elkhead, Park and Flat Top Mountains.
Friday: Isolated to scattered thunderstorms are possible, mainly
over the northern and central Colorado mountains. Localized,
brief critical fire weather conditions are possible across the
Four Corners region. Expect accumulating snow above treeline in
the northern mountains.
Saturday and Sunday: Isolated thunderstorms are possible along the
mountains of the Continental Divide. Additional snow will fall
across the northern and central Colorado mountains with total
accumulations up to 6 inches for areas above 10,000 feet.
Localized, brief critical fire weather conditions are possible
across the Four Corners region.
Monday: Isolated afternoon thunderstorms are possible along the
Continental Divide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Southwestern San Juan Mountains
- When
- May 17, 1:00 PM MST to May 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Plumtaw Fire began in mid May from unknown causes, 7 miles north of Pagosa Springs, and grew to 721 acres before it was contained in early June.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 17, 2022$1.9 million · 3 in hail · 10 events
- Flash Flooding and Hail in Kansas, May 17 to 18, 20222 in hail · 29 events
- Damaging Winds in Kansas, May 17, 2022$25,000 · 65 kt wind · 2 events
- Damaging Winds in Kansas, May 17 to 18, 202265 kt wind · 16 events
- Hail and Damaging Wind in Nebraska, May 17, 20221.5 in hail · 10 events
- Tornadoes and Hail in Kansas, May 17, 20221 in hail · 8 events
- Hail and Damaging Winds in Missouri, May 17, 2022$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 17, 20221.75 in hail · 6 events
- Damaging Wind and High Wind in Texas, May 17, 202269 kt wind · 6 events
- Hail in Iowa, May 17 to 18, 20221.25 in hail · 6 events
- Drought in Arizona, May 17 to 31, 20225 events
- Tornado and Hail in North Dakota, May 17, 20221 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025683.